Delaware, 2003

Storm Surge in Delaware, January 3, 2003

January 3, 2003 · NWS PHI · 1 event in 1 county or zone

The combination of a high pressure system over nearby Canada, a low pressure system that moved along the Eastern Seaboard and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the Delaware River and tidal sections of its tributary streams during the daytime high tide cycle on the 3rd. Localized tidal flooding occurred with the previous afternoon's…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a high pressure system over nearby Canada, a low pressure system that moved along the Eastern Seaboard and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the Delaware River and tidal sections of its tributary streams during the daytime high tide cycle on the 3rd. Localized tidal flooding occurred with the previous afternoon's high tide. High tide at Reedy Island was 7.78 feet above mean lower low water at 1148 a.m. EST on the 3rd. Minor tidal flooding begins at 7.2 feet above mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM EST, 7 hours earlier.

Area forecast discussion, Jan 3, 3:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST FRI JAN 3 2003

TIDES...WELL START OUT AT THE COAST THIS MORNING. THE NEXT IN A SERIES
OF STORMS WILL INTENSIFY OVER THE DELMARVA TODAY AND MOVE NE WITH A
FAVORABLE ON-SHORE FLOW FOR TIDAL FLOODING. DEPATURES WILL REACH OVER
3-4 FT ABV NML CAUSING MODERATE TIDAL FLOODING. COASTAL FLOOD WARNINGS
ARE CURRENTLY IN EFFECT AND WILL MOST LIKELY CONTINUE RIGHT INTO SAT
MORNING. TIDES THU REACHED THE SAME LEVELS AS XMAS WITH WIDESPREAD
STREET FLOODING AND ROAD CLOSURES. AS THE STORM NEARS THE SRN DE COAST
THE WIND GRADIENT WILL SHIFT INTO CENTRAL AND NORTHERN NJ BUT THE TIDES
WILL REMAIN HIGH IN THE VICINITY OF THE LOW PRES AND RUN HIGHER THAN
ON THE 25TH. EVEN THO WINDS SHIFT TO N THE LO BARO PRES WILL KEEP THE
WATER LEVELS HIGH. UP TO THIS POINT WEVE ONLY BEEN CONCERNED WITH
ONE HIGH TIDE EVENTS BUT WE ARE ALREADY INTO OUR 2ND OF FIVE HIGH
TIDES TO WORRY ABOUT. THE BOTTOM LINE IS MOVE VEHICLES BEFORE HIGH
TIDE AND DON/T DRIVE THROUGH FLOODED WATERS AND FIND YOUR SELF STRANDED
IN 39 DEGREE WATER TEMPS AND FIND ALATERNATE ROUTES TO/FROM THE BARRIER
ISLAND. SEAS BUILDING TO 15 FT OFFSHORE WITH SPILLING 10 FT WAVES ON
THE BEACH WHICH IS GOING TO CAUSE SIGNIFICANT BEACH EROSION WHEN IT/S
ALL OVER.

AN EL-NINO WINTER GENERALLY HAS MORE STORMS THAN OTHER YEARS AND THEY
GENERALLY MOVE THRU IN A HURRY WITH THE FAST SRN BRANCH. AT BOTTOM OF
AFD IS LIST OF SYSTEMS/STORMS THAT HAVE ALREADY AFFECTED THIS AREA SINCE
OCT. THERE MAY BE SOME DISCREP BUT GIVES YOU AN IDEA OF THE FREQUENCY OF
EVENTS.

SNOW...AND LOTS OF IT UP NORTH. IF YOU WALK A MILE IN MY SHOES TODAY MAKE
SURE TO TAKE A RULER AND MEASURE THE SNOWFALL AMOUNTS ALONG THE WAY IN
THE FAR NORTHERN ZONES WHERE A TIGHT SNOW GRADIENT WILL BRING ANYWHERE
FROM 4 TO 15 INCHES IN A SHORT DISTANCE. STORM IS VERY SIM TO CHRISTMAS
DAY. WINTER STORM WARNINGS WILL EXTEND FARTHER S THIS PACKAGE BUT ADV
LOOK FINE WHERE THEY ARE CURRENTLY POSTED. SNOW WILL TAPER OFF EARLY
SATURDAY.

ANAL AT 06Z HAS SFC LOW OVER EXTRME SW VA. WDLY SCTD LIGHT MIXED PCPN
THRU ARE N OF PHL WITH ALL RAIN SW INTO VA. THE RAIN/SNOW LINE AND QPF
OUTPUT WILL MEAN A HEAVY WET SNOW APPROACHING THE HIGHLANDS OF NW
NJ AND THE LEHIGH VALLEY WITH RATIO OF 7/8-1. FOUR TO FIVE INCHES
DURING THE DAY ACROSS THE WARNING AREA WITH THE ADDITIONAL AMOUNTS
COMING AFTER 7 PM INTO 1 AM.

THANKS CTP/BGM/LWX FOR COORD.

PA...WINTER STORM WARNINGS TODAY THROUGH EARLY SAT MORNING FOR
     PAZ054-055-060>062.
     WINTER WATHER ADVISORY TODAY THROUGH TONIGHT FOR
     FOR PAZ067>069.
NJ...WINTER STORM WARNINGS TODAY FOR NJZ001-007-008.
     WINTER WEATHER ADVISORY TODAY THROUGH EARLY SAT MORNING FOR
     NJZ009-010-012-015.
     COASTAL FLOODING WARNING THROUGH EARLY SAT FOR NJZ012>014
     ...NJZ020>027.
     GALE WARNING ENTIRE NEW JERSEY COAST...ANZ450>454.
DE...COASTAL FLOOD WARNING THROUGH EARLY SAT FOR DEZ002>004.
     GALE WARNING FOR ATLANTIC COAST AND LOWER DELAWARE BAY...
     ANZ431-455.

MD...NONE.

SYSTEMS/STORMS AFFECTING REGION

DATE     WHERE FORMED/CLOSEST POINT   /PRES /CONSIDERED NOREASTER IN
                                             IN OUR AREA
10/14/02 GULF OF MEX  / SRN DE  /16TH/996  /YES
11/05/02 MISS         / ERN LI  / 6TH/996  /YES
11/12/02 WRN NC       / WELL E  /13TH/     /NO   WEAK WAVE
11/15/02 MISS         / NJ CST  /17TH/1004 /NO
11/26/02 TENN         / S OF LI /27TH/1012 /NO
12/04/02 LA           / OHIO VLY/5TH /1012 /NO   SECONDARY LO HAT
12/10/02 SC CSTF      / CAPECOD /12TH/1004 /YES
12/13/02 MISS/S.C.    / PA      /14TH/996  /NO
12/24/02 TEX          / NC      /25TH/977  /YES
01/01/03 ALA          / SRN DE  /1ST /1000 /NO
01/03/03 MISS VLY     / DE CST? /3RD / ?   /YES

EBERWINE(COR TO RAISE GALE WARNINGS)
Hazardous weather outlook, Jan 3, 5:59 AM EST, 4 hours 1 minute before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
559 AM EST FRI JAN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR PARTS OF EASTERN PENNSYLVANIA AND NORTHWEST TODAY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR SOUTHEAST PENNSYLVANIA AND CENTRAL
NEW JERSEY. A COASTAL FLOOD AND GALE WARNING HAS BEEN ISSUED FOR TODAY.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WARNING...WINTER WEATHER ADVISORY AND THE COASTAL
FLOOD WARNING WILL EXPIRE SATURDAY MORNING AS THE STRONG COASTAL
STORM MOVES AWAY FROM THE REGION.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WARNING AND WINTER WEATHER
ADVISORY(WWUS41 KPHI AND PHLWSWPHI)...A COASTAL FLOOD WARNING
(WHUS41 KPHL AND PHLCFWPHI)...AND A GALE WARNING(PHLCWFPHL).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED TODAY INTO SATURDAY.

EBERWINE

In the hours before

Special weather statement, Jan 3, 5:32 AM EST, 4 hours 28 minutes before
MDZ012-015-019-020-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 AM EST FRI JAN 3 2003

...MINOR COASTAL FLOODING IS EXPECTED AROUND THE TIME OF HIGH TIDES
THROUGH TONIGHT...

A PROLONGED WIND FRONT THE OCEAN WILL KEEP WATER LEVELS HIGH ALONG
THE EASTERN MARYLAND SHORE THROUGH TONIGHT. DURING PERIODS OF HIGH
TIDES...MINOR TIDAL FLOODING IS EXPECTED...ESPECIALLY IN LOW LYING
AREAS.

THE STORM SYSTEM RESPONSIBLE FOR THE TIDAL FLOODING WILL MOVE
OFFSHORE NEAR THE VIRGINIA CAPES THIS EVENING AND THEN INTENSIFY AS
IT HEAD NE TO THE NEW ENGLAND COASTAL WATERS TONIGHT.

REMEMBER...DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE
DEEPER THAN YOU THINK. IF YOU HAVE TO VENTURE INTO FLOODED
AREAS...THE WATER TEMPERATURES ARE ONLY AROUND 40.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET
AT WWW.ERH.NOAA.GOV/PHI.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, New Castle

When
January 3, 10:00 AM EST to 3:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341256.